Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Children at Risk of Fentanyl Side Effects

. By
Tacoma, WAExperts are warning that children are at risk of fentanyl side effects, even if they were not prescribed the Duragesic pain patch or any other type of pain patch. The warning comes after news that children have suffered a fentanyl overdose from inadvertent contact with pain patches. These fentanyl overdoses are serious and can be fatal.

According to msnbc (08/11/11), experts warn that children are at risk of overdosing on pain medication through accidental contact with pain patches. One such incident involved an eight-month-old boy, who sucked on a used fentanyl patch and suffered a fentanyl overdose. Doctors discovered the pain patch stuck to the roof of the young boy's mouth and administered an opiate antidote, saving his life.

In addition to finding the patches in garbage cans, some children have reportedly had the patches stick to their skin after close contact, such as a hug, with a patient who was using the patch. Even when the patch has been used and discarded, there is still residual medication on the patch, which can have serious consequences for a child.

The msnbc article notes that four child deaths and six hospitalizations since 1997 have been linked to the fentanyl patch. Twice, the US Food and Drug Administration (FDA) warned that the patches should be disposed of by flushing them down the toilet to prevent children and pets from coming in contact with the patches.

The label for Duragesic (a brand-name version of the Fentanyl patch) warns, "Death and other serious medical problems have occurred when people were accidentally exposed to DURAGESIC" (www.fda.gov). The label goes on to note that examples of accidental exposure include transfer of the patch while hugging.

"Placing DURAGESIC in the mouth, chewing it, swallowing it, or using it in ways other than indicated may cause choking or overdose that could result in death," the medication's label states, further warning that accidental or deliberate application, or ingestion by a child can cause respiratory depression that can result in death.

Fentanyl is a powerful opioid pain medication, designed to treat patients whose pain is not controlled with shorter-acting painkillers. The medication is strong enough that the FDA issued a warning in 2005, noting that the directions for using fentanyl "Must be followed exactly to prevent death or other serious side effects from overdosing with fentanyl" (07/15/05).

Lawsuits have been filed against the makers of various pain patch products, alleging the patches were defectively designed, resulting in too much fentanyl being absorbed by the patient's skin and resulting in respiratory distress and, in some cases, death.

READ ABOUT DURAGESIC FENTANYL PATCH LAWSUITS

Duragesic Fentanyl Patch Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Duragesic Fentanyl Patch claim at no cost or obligation.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free